Dear Janis Message Board
Register Calendar
 
 
 


Reply
  Author   Comment  
msebaz

Registered:
Posts: 11
Reply with quote  #1 

I was diagnosed two years ago with diabetes and have baffled my doctors throughout.  I am thin, no history of diabetes in family, very very high blood sugars, did not have any luck with diet, oral medication.  The Endo doctor finally felt I must be type 1 since I was not reacting to anything.  I had a 250 + first thing in the morning, and usually over 400 throughout the day unless I don't eat.  Doctors still are on the fence as to whether I am type 1 or 2 - and it did not seem to matter since the decision was to put me on insulin two months ago.  For the most part the insulin has been great.  Currently on the Novolog "pen" 70/30.  I can control my blood sugars - down from 400's and above after eating, even sensibly.  And I have energy and feel human again, BUT - argh, I gained 10 pounds in the first two days and up several sizes in my slacks.  - and do not fit into my clothes and am fighting major swelling - mostly my legs.  I know water pills would be a temporary solution, but not a good long term one due to some sort of effects I read about.  I am on some sort of low dose water pill now that my doctor says does not have the normal negative effects, and I am not sure if there is something I can continue to take on a long term basis to combat the bloating/swelling.   (The pills aren't really doing much, if anything).  I have become acutely aware of sodium in pre-packaged foods and of course that great Thai place around the corner could kill me with their sodium laden delicious food, so am doing a lot of cooking these days to take better control over that. 

 

Any tips or info from others who experienced this and was able to win the battle of the bloat !!!!

Janis

Moderator
Registered:
Posts: 6,276
Reply with quote  #2 

Hi msebaz,

YOU NEED IMMEDIATE ATTENTION.  GO TO AN EMERGENCY ROOM ASAP. The type of quick weight gain that you describe is not a side effect of insulin.  It may be a symptom of heart or kidney failure.  Please take care of this right away.   Please let us know what happens.

Janis


__________________
Janis Roszler, MSFT, RD, CDE, LD/N
Follow me on twitter: @dearjanis
msebaz

Registered:
Posts: 11
Reply with quote  #3 

Hmmmm'

 

Well that certainly was not the reply I expected.  I really do feel awesome other than the symptom of the weight gain.  I don't know if it affects your thoughts on this, but I lost weight when I was diagnosed,  Or more accurately, it was one of the symptoms that made me know that there was something major going on - the only other symptom at the time of diagnosis was thirst and hunger - both fairly typical from what I understand.  All symptoms (including the tingling which I began to develop) have gone away.  I wondered if the weight gain was more a result of just gaining back what I lost pre-treatment once my body was more "back to normal" with insulin.  I respect what you have to say on the subject but don't want to go to emergency room (too expensive - and yes of course I know the value of my life is greater than a trip to the hospital, but ...).  Is there a chance it is just the insulin making me retain water? 

 

Janis

Moderator
Registered:
Posts: 6,276
Reply with quote  #4 

Insulin does not normally cause the body to retain fluid. It can cause a gradual gain in fat and body weight, but a rapid weight gain over a 2 day period that causes parts of your body to swell, is usually a symptom of an urgent problem - in most cases it means that the heart or kidneys are stressed and are not able to move fluid properly.  Please contact your physician immediately and let him/her know what is happening. This type of rapid weight gain is life threatening and is not normal at all.

Janis


__________________
Janis Roszler, MSFT, RD, CDE, LD/N
Follow me on twitter: @dearjanis
BjPhilly

Avatar / Picture

Registered:
Posts: 533
Reply with quote  #5 

Janis is giving you very important advice concerning your bloating. I have been insulin dependent for 47 years and what you describe has never happened to me. Years ago when I was retaining fluid I was prescribed medication to get rid of the fluid. Be good to yourself and get medical attention as soon as possible.

 

Betty

run66

Registered:
Posts: 2
Reply with quote  #6 
Quote:
Originally Posted by msebaz

Hmmmm'

 

Well that certainly was not the reply I expected.  I really do feel awesome other than the symptom of the weight gain.  I don't know if it affects your thoughts on this, but I lost weight when I was diagnosed,  Or more accurately, it was one of the symptoms that made me know that there was something major going on - the only other symptom at the time of diagnosis was thirst and hunger - both fairly typical from what I understand.  All symptoms (including the tingling which I began to develop) have gone away.  I wondered if the weight gain was more a result of just gaining back what I lost pre-treatment once my body was more "back to normal" with insulin.  I respect what you have to say on the subject but don't want to go to emergency room (too expensive - and yes of course I know the value of my life is greater than a trip to the hospital, but ...).  Is there a chance it is just the insulin making me retain water? 

 

run66

Registered:
Posts: 2
Reply with quote  #7 
Quote:
Originally Posted by run66
Quote:
Originally Posted by msebaz

Hmmmm'

 

Well that certainly was not the reply I expected.  I really do feel awesome other than the symptom of the weight gain.  I don't know if it affects your thoughts on this, but I lost weight when I was diagnosed,  Or more accurately, it was one of the symptoms that made me know that there was something major going on - the only other symptom at the time of diagnosis was thirst and hunger - both fairly typical from what I understand.  All symptoms (including the tingling which I began to develop) have gone away.  I wondered if the weight gain was more a result of just gaining back what I lost pre-treatment once my body was more "back to normal" with insulin.  I respect what you have to say on the subject but don't want to go to emergency room (too expensive - and yes of course I know the value of my life is greater than a trip to the hospital, but ...).  Is there a chance it is just the insulin making me retain water? 

 




You must get help=  i had to go in the hospital for 10 days so they can regulate my sugar and so that they can take blood tests and test my sugar 3-4  times daily and see how much insulin to give me.
They also feed you PERFECTLY balanced meals 3 times daily with maybe a small snack in the late evening "if" your sugar is ok.     Dont  wait any longer.  You may feel well now but your organs may be affected,  all bodies are  different.    You CANNOT have your sugar in the 300-400's.  Please get help=  you will be fine if you/ when you get it regulated.
Previous Topic | Next Topic
Print
Reply


Create your own forum with Website Toolbox!